Catalog Home Page

Antiretoviral therapy and the lipodystrophy syndrome, part 2: Concepts in aetiopathogenesis

Nolan, D., John, M. and Mallal, S. (2001) Antiretoviral therapy and the lipodystrophy syndrome, part 2: Concepts in aetiopathogenesis. Antiviral Therapy, 6 (3). pp. 145-160.

[img]
Preview
PDF - Published Version
Download (265kB)
Link to Published Version: http://www.intmedpress.com/journals/avt/abstract.c...
*Subscription may be required

Abstract

Clinical research has indicated that the use of nucleoside reverse transcriptase inhibitor (NRTI) and HIV protease inhibitor (PI) therapy is associated with a risk of long-term toxicity syndromes, and that the aetiopathogenesis of these adverse effects is independent of the antiretroviral effects of these drugs. In relation to the lipodystrophy syndrome, it appears that the most powerful determinant of subcutaneous fat wasting is an interaction between these two drug classes. In this review, possible mechanisms underlying the contributions of both PI and NRTI drugs are reviewed, with an emphasis on their effects on adipose tissue. On this basis, an ‘adipocentric’, or minimal model of the syndrome is developed, in which divergent effects at the adipocyte of NRTIs (mitochondrial toxicity) and PIs (insulin resistance and impaired adipocyte maturation) interact to produce a phenotype that is consistent with clinical observations.

Publication Type: Journal Article
Murdoch Affiliation: Centre for Clinical Immunology and Biomedical Statistics
Publisher: International Medical Press
Copyright: 2001 International Medical Press
URI: http://researchrepository.murdoch.edu.au/id/eprint/14960
Item Control Page Item Control Page

Downloads

Downloads per month over past year